Alert archive / Florida / High Surf Advisories in 2017

High Surf Advisory 3, NWS Tallahassee, FL

April 3, 2017Bay County, Walton County, Florida

NWS Tallahassee, FL issued this high surf advisory at Apr 3, 2017, 2:48 AM CDT for Bay County, Walton County, Florida. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Apr 3, 2017, 2:48 AM CDT (07:48 UTC)
Expired
Apr 4, 2017, 3:00 AM CDT
In force
24 hr
Issued by
NWS Tallahassee, FL

Counties Bay County, FL, Walton County, FL

The radar

The Eglin Afb radar (KEVX), 15 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 7.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2017-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2017-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3540 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

302 
WHUS42 KTAE 030748
CFWTAE

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
348 AM EDT MON APR 3 2017

...HIGH SURF EXPECTED ALONG THE WALTON AND BAY COUNTY COASTS WITH
FREQUENT AND DANGEROUS RIP CURRENTS ALONG THE PANHANDLE AND BIG
BEND BEACHES...

FLZ108-112-040800-
/O.NEW.KTAE.SU.Y.0003.170403T0748Z-170404T0800Z/
/O.EXT.KTAE.RP.S.0040.000000T0000Z-170404T0800Z/
SOUTH WALTON-COASTAL BAY-
348 AM EDT MON APR 3 2017 /248 AM CDT MON APR 3 2017/

...HIGH SURF ADVISORY IN EFFECT UNTIL 4 AM EDT /3 AM CDT/
TUESDAY...
...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A HIGH
SURF ADVISORY, WHICH IS IN EFFECT UNTIL 4 AM EDT /3 AM CDT/
TUESDAY. 

* WAVES AND SURF...BUILDING TO 6 TO 7 FEET.

* TIMING...THROUGH LATE TONIGHT.

* IMPACTS...LOCALIZED BEACH EROSION AND DANGEROUS SWIMMING
  CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE. THEY OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR...AS WELL AS IN THE VICINITY OF JETTIES AND PIERS.

HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL FLAGS...AND SIGNS
BEFORE ENTERING THE WATER. IF CAUGHT IN A RIP CURRENT DO NOT SWIM
AGAINST IT. FACE THE SHORE AND SIGNAL FOR HELP. FLOAT OR TREAD
WATER UNTIL THE CURRENT ENDS OR UNTIL RESCUED.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND
DANGEROUS SWIMMING CONDITIONS.

&&

$$

FLZ114-115-040800-
/O.EXT.KTAE.RP.S.0040.000000T0000Z-170404T0800Z/
COASTAL GULF-COASTAL FRANKLIN-
348 AM EDT MON APR 3 2017 /248 AM CDT MON APR 3 2017/

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH LATE TONIGHT...

* TIMING...THROUGH LATE TONIGHT.

* IMPACTS...DANGEROUS SWIMMING CONDITIONS WITH FREQUENT AND 
  DANGEROUS RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE. THEY OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR...AS WELL AS IN THE VICINITY OF JETTIES AND PIERS.

HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL FLAGS...AND SIGNS
BEFORE ENTERING THE WATER. IF CAUGHT IN A RIP CURRENT DO NOT SWIM
AGAINST IT. FACE THE SHORE AND SIGNAL FOR HELP. FLOAT OR TREAD
WATER UNTIL THE CURRENT ENDS OR UNTIL RESCUED.

&&

$$

DVD

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this high surf advisory went out at Apr 3, 12:43 AM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 3, 12:43 AM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
143 AM EDT Mon Apr 3 2017

.AVIATION...

[Through 06z Tuesday] A strong to severe squall line is expected
to sweep across the area today. Southerly winds ahead of the line
will increase significantly during the mid-morning hours with
20-25 knot sustained winds and gusts of 35 knots possible. Wind
gusts near 50 knots are possible as the squall line moves through.
The greatest chance of seeing the strongest winds is at KDHN,
KECP, and KABY with lesser but still non-zero chances at KVLD.

&&

.PREV DISCUSSION [919 PM EDT]...

.NEAR TERM [Through Tonight]...
00 UTC surface analysis shows an area of low pressure across NE
Texas. The surface cold front was poorly defined and well behind
an area of intense convection across Northern LA and Western MS.
Strong southerly flow across the Central Gulf of Mexico has
transported a very moist, tropical airmass into Southern Louisiana
where dewpoints are in the mid 70s. Further east in our region,
though surface winds are just now beginning to become more
southerly, coastal stations are already showing low 60 degree
dewpoint air nearing the coast. Though it will take some time to
moisten the airmass across our region (00 UTC KTAE sounding showed
a precipitable water of 0.29 inches), the airmass recovery should
be fairly quick, once the storm system over NE Texas begins to
move off to the NE overnight.

Upstream upper air data suggests a strongly sheared and moderately
unstable airmass is headed our way on Monday, and this will be
supportive of severe weather as described in the short term
discussion below.

But for tonight, the weather will remain quiet. Southerly flow
will increase and it will likely be breezy across the western half
of the region at daybreak. Overnight lows will be quite warm,
generally in the low to mid 60s.

.SHORT TERM [Monday Through Tuesday Night]...

...Severe weather risk increases Monday and Monday night...

Not much has changed from the previous forecast. Closed upper low
across west Texas currently will track northeast through the
Missouri Valley to the Great Lakes Tuesday morning all the while
slowly weakening to an open wave. Cyclogenesis will continue
across NE Texas this afternoon and evening with the surface low
quickly tracking northeast to Michigan by Tuesday morning. MCS and
widespread convective development will continue this afternoon
and evening with a squall line progressing across Mississippi into
central Alabama Monday morning.

The convective environment remains the same as the previous
forecasts. ~1500 J/kg CAPE, ~30 knots 0-1 km shear, ~50 knots 0-6 km
shear, ~50 knots low level jet, mid/upper 60s dewpoints.

The squall line is expected to move in to southeast Alabama and our
western Florida panhandle counties after noon central time.
Through the afternoon hours, this area (SE Alabama, western
Florida panhandle, and perhaps western sections of SW Georgia)
will have the greatest threat for severe weather. This is where
the Storm Prediction Center has aligned the enhanced or greater
areas for severe weather. All modes of severe weather will be
possible in this area, including strong tornadoes.

During the evening, as the greatest dynamical support moves north
and away from the region, models tend to temporarily slowly weaken
the line as it moves into our central portions of the CWA. However,
the instability and shear will still be enough for severe weather
and wind damage. There is some trailing mid level energy progged to
move through the area which, according to most model solutions,
actually strengthen the line once again in the overnight hours.
Thus, severe weather will continue through much of the overnight and
predawn hours.

Thunderstorms will linger across the eastern Florida Big Bend
counties Tuesday morning with conditions drying for Tuesday
afternoon. This will be shortlived as return flow commences Tuesday
night ahead of another system with precipitation chances increasing
in the overnight hours.

Breezy conditions can be expected outside of thunderstorms Monday
with sustained winds of 20-25 MPH with gusts to 35 MPH.

.LONG TERM [Wednesday Through Sunday]...

In the upper levels a deep trough will be over the region for most
of this period. At the surface a cold front will move through on
Wednesday night. High pressure will move in behind it and stay in
place through the weekend. On Wednesday another round of severe
weather is possible as a cold front approaches in the afternoon
when instability is high. Widespread POPs of 50 to 60 percent
expected Wednesday and Wednesday night.

Cool dry air will move into the region behind the cold front.
Highs on Thursday, Friday and Saturday will be in the low 70s.
Lows on Thursday, Friday and Saturday nights will be in the 40s.

.MARINE...

Strong storm system will affect the southern United States Monday.
South winds will increase in response to this system with speeds of
20 to 25 knots and seas increasing to 5 to 7 feet. Small craft
advisories have been hoisted early Monday morning through Monday
evening. There will be a brief reprieve Tuesday ahead of the next
system Wednesday and Thursday. Additional small craft advisories are
possible during this time as well.

.FIRE WEATHER...

Red Flag conditions are not expected through mid week, though
dispersion indices are expected to be quite high tomorrow.
Strong to severe storms will be possible both Monday and Wednesday.

.HYDROLOGY...

Two storm systems are expected this period, one Monday and Tuesday
and the other Wednesday and Thursday. Widespread rainfall is
expected on the order of 1-2 inches with each system with locally
higher amounts. With river levels currently well below action stage,
widespread flooding is not expected to be a significant issue at
this time. However, pockets of localized flooding cannot be ruled
out in poor drainage areas with thunderstorms producing heavy
rainfall rates.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   82  66  86  67  81 /  60  80  20  20  50
Panama City   77  68  79  69  77 /  80  70  10  20  50
Dothan        82  62  85  66  80 / 100  70  10  40  50
Albany        83  64  85  66  81 /  90  80  10  40  50
Valdosta      85  65  85  67  84 /  50  90  40  20  50
Cross City    85  67  82  67  83 /  30  70  60  20  40
Apalachicola  78  67  80  70  79 /  60  80  40  20  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...Wind Advisory from 10 AM EDT /9 AM CDT/ this morning to 8 PM EDT
     /7 PM CDT/ this evening for Calhoun-Central Walton-Coastal
     Bay-Coastal Gulf-Gadsden-Holmes-Inland Bay-Inland Gulf-
     Jackson-Liberty-North Walton-South Walton-Washington.

     High Rip Current Risk through this evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...Wind Advisory from 10 AM this morning to 8 PM EDT this evening
     for Baker-Ben Hill-Berrien-Calhoun-Clay-Colquitt-Cook-
     Decatur-Dougherty-Early-Grady-Irwin-Lee-Miller-Mitchell-
     Quitman-Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

AL...Wind Advisory from 9 AM this morning to 7 PM CDT this evening
     for Coffee-Dale-Geneva-Henry-Houston.

GM...Small Craft Advisory from 5 AM early this morning to 2 AM EDT
     Tuesday for Apalachee Bay or Coastal Waters From Keaton
     Beach to Ochlockonee River Fl out to 20 Nm-Coastal Waters
     From Ochlockonee River to Apalachicola Fl out to 20 Nm-
     Coastal waters from Suwannee River to Keaton Beach out 20
     NM-Coastal waters from Apalachicola to Destin FL out 20 NM-
     Waters from Suwannee River to Apalachicola FL from 20 to 60
     NM-Waters from Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...Godsey
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...DVD
MARINE...Scholl
FIRE WEATHER...Harrigan
HYDROLOGY...DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 2:06 AM CDTWind AdvisoryTAEBay, Calhoun, Gadsden, Gulf, Holmes, Jackson and 2 more12 hr
Apr 3, 9:01 AM CDTSevere Thunderstorm WarningTAEHolmes, Walton59 min
Apr 3, 9:59 AM CDTSevere Thunderstorm WarningTAEHolmes, Walton, Washington61 min
Apr 3, 10:51 AM CDTSevere Thunderstorm WarningTAEHolmes, Jackson, Washington39 min
Apr 3, 10:59 AM CDTSpecial Marine WarningTAE2 hr
Apr 3, 11:03 AM CDTSevere Thunderstorm WarningTAEBay, Holmes, Walton, Washington42 min
Apr 3, 11:28 AM CDTSevere Thunderstorm WarningTAEJackson, Washington47 min
Apr 3, 12:36 PM CDTSpecial Marine WarningTAE114 min
Apr 3, 1:23 PM CDTSevere Thunderstorm WarningTAEBay37 min
Apr 3, 1:42 PM CDTSevere Thunderstorm WarningTAEBay, Calhoun, Gulf, Liberty33 min
Apr 3, 2:17 PM CDTSpecial Weather StatementTAEGadsden, Liberty28 min
Apr 3, 2:25 PM CDTSpecial Marine WarningTAE20 min
Apr 3, 2:42 PM CDTSevere Thunderstorm WarningTAEGadsden, Jefferson, Leon, Wakulla33 min
Apr 3, 3:07 PM CDTSpecial Marine WarningTAE23 min
Apr 3, 3:13 PM CDTSevere Thunderstorm WarningTAEJefferson, Leon32 min
Apr 3, 3:24 PM CDTSpecial Marine WarningTAE2 hr
Apr 3, 3:38 PM CDTSevere Thunderstorm WarningTAEJefferson, Madison37 min
Apr 3, 4:08 PM CDTSevere Thunderstorm WarningTAEMadison37 min
Apr 3, 5:18 PM CDTFlash Flood WarningTAEBay3 hr
Apr 3, 5:20 PM CDTSpecial Marine WarningTAE115 min
Apr 3, 5:24 PM CDTSpecial Weather StatementTAEBay66 min
Apr 3, 5:34 PM CDTSpecial Weather StatementTAEJefferson41 min
Apr 3, 6:09 PM CDTSevere Thunderstorm WarningTAEFranklin, Gulf36 min
Apr 3, 6:28 PM CDTSevere Thunderstorm WarningTAEFranklin, Liberty, Wakulla47 min

Nearby

High Surf Advisories in Florida, 2017Every high surf advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.